Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 215, NWS Blacksburg, VA

July 19, 2007Bedford County, Campbell County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2007, 2:30 PM EDT for Bedford County, Campbell County, City of Lynchburg, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2007, 2:30 PM EDT (18:30 UTC)
Expired
Jul 19, 2007, 3:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:07 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:51 PM EDT, 39 minutes earlier.

Area forecast discussion, Jul 19, 1:51 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
151 PM EDT THU JUL 19 2007

.SYNOPSIS...
COLD FRONT OVER THE GREAT LAKES REGION WILL MOVE SOUTHWARD ACROSS
THE OHIO VALLEY TODAY...AND ACROSS THE MID ATLANTIC REGION TONIGHT
AND EARLY FRIDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL
ACCOMPANY THE FRONT. IN THE WAKE OF THE FRONT...COOLER AND DRIER HIGH
PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FRONT DROPPING SOUTH FROM THE GREAT LAKES WILL KEEP A PERSISTENT
WESTERLY FLOW OVER THE AREA TODAY. VERY WARM HUMID CONDITIONS WILL
EXIST ACROSS THE ENTIRE FCST AREA.

HAVE RAISED MAXIMUM TEMPERATURES IN THE FOOTHILLS AND PIEDMONT A
COUPLE OF DEGREES. COMBINED WITH THE HIGH SURFACE DEW POINTS IN
THE MID 60S TO LOWER 70S...CAPES WILL BE IN THE 2500-3000 J/KG
RANGE.

OUTFLOW FROM OH VALLEY MCS WILL BE BRINGING A LINE OF
THUNDERSTORMS THROUGH SOUTHEAST WEST VIRGINIA AND THE ALLEGHANY
HIGHLANDS EARLY THIS AFTERNOON. HAVE INCREASED CHANCE OF RAIN IN
THESE AREAS TO REFLECT CURRENT RADAR TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
WITH FRONT MOVING SOUTH...EXISTING THUNDERSTORM OUTFLOWS OVER THE
OHIO VALLEY TO MOVE SOUTHEAST...TSTM SQUALL LINE MAKING A RUN FOR
OUR CWA TONIGHT. INCREASING MIDLEVEL FLOW SUGGESTS MAIN SEVERE
THREAT FOR OUR CWA WILL BE FROM THE WIND. DEEP SHEAR FROM 35 TO 40
KTS WILL SUPPORT ORGANIZED STORM STRUCTURES INCLUDING BOWING
SEGMENTS. FCST 0-3KM HELICITY OF BETWEEN 100-200 M2/S2 ALSO
SUGGESTS POTENTIAL FOR SUPERCELLS.

OUTFLOW FROM TONIGHTS THUNDERSTORMS TO CLEAR FCST AREA BY SUNRISE
FRIDAY...COLD FRONT FOLLOWING SHORTLY THEREAFTER. MODELS END
PRECIP THREAT ABRUPTLY WITH PASSAGE OF FRONT. SINCE FRIDAY IS
TRANSITION DAY WITH FRONT STILL IN THE VCNTY...WILL MAINTAIN AT
LEAST CHANCE POPS...ALTHOUGH NOT OUT OF THE QUESTION WE COULD SEE
A DRY DAY WITH BULK OF FRIDAYS CONVECTIVE ACTIVITY SOUTH AND EAST
OF THE CWA.

BY FRIDAY NIGHT...DRYING SHOULD BE FULLY UNDERWAY WITH FALLING
DEWPOINTS AND COOLER TEMPS. WIND FLOW THROUGH THE WEEKEND SUPPORTS
CONTINUED DRYING AS HIGH PRESSURE BUILDS ACROSS THE OHIO VALLEY
AND INTO THE MID ATLANTIC REGION.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
INFLUENCE OF COOL DRY HIGH PRESSURE WILL KEEP THE AREA
PRECIPITATION FREE ALONG WITH NEAR OR BELOW NORMAL TEMPERATURES
THROUGH MONDAY MORNING. BY MONDAY...THE CENTER OF THE HIGH SHIFTS
EAST OF THE REGION...AND OUR FLOW WILL TURN ENOUGH TO START THE
MODERATING PROCESS...MUCH WARMER TEMPS ANTICIPATED FOR MIDWEEK.

AS FOR PRECIP CHANCES NEXT WEEK...IT LOOKS DRY. ANY THREAT OF
SHRA/TSRA WILL BE THE ISOLATED AFTERNOON/EARLY EVENING
STORMS...WITH NO ORGANIZED FRONTS EXPECTED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

BEST INSTABILITY AND RADAR TRENDS INDICATE SCATTERED THUNDERSTORMS
IN THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. AFTER
22Z OUTFLOW BOUNDARIES FROM THESES STORMS MAY TRIGGER THUNDERSTORMS
IN THE PIEDMONT. MVFR TO IFR VISIBILITIES ARE LIKELY WITH ANY OF
THE STORMS DUE TO VERY HEAVY RAIN.

STRONG DYNAMICS COME THROUGH THE FORECAST AREA TONIGHT. MODELS
ARE SHOWING A WELL DEFINED SHORT WAVE CROSSING THROUGH THE AREA AS
WELL AS IMPRESSIVE UPPER AFFLUENCE IN THE RIGHT REAR QUADRANT OF
THE UPPER JET. NUMEROUS THUNDERSTORMS WILL COME OUT OF KENTUCKY
AND WEST VIRGINIA AHEAD OF COLD FRONT. THE TIMING OF THE FRONT IS
SLIGHTLY SLOWER ON THE GFS COMPARED WITH THE NAM AND WIND SHIFT IN
THE TAFS FOLLOWS THE TIMING OF THE GFS. CEILINGS AND VISIBILITIES
WILL BE MVFR TO IFR AS THE STORMS AND FRONT GO THROUGH.

EXPECT IFR CEILINGS ONCE THE RAIN ENDS AT BLF AND LWB. CEILINGS
WILL LIFT AFTER SUNRISE ON FRIDAY. THE FRONT WILL BE FAR ENOUGH
EAST BY FRIDAY AFTERNOON THAT ANY STORMS THAT DEVELOP WILL BE EAST
OF THE COUNTY WARNING AREA.

AFTER THE FROPA...DRIER AIR WILL COME IN ON FRIDAY NIGHT WITH
LOWER DEW POINTS. HIGH PRESSURE WILL BUILD IN ON SUNDAY AND
MONDAY. VFR CONDITIONS WILL CONTINUE THROUGH EARLY NEXT WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...AMS
SHORT TERM...PM
LONG TERM...PM/WP
AVIATION...AMS
Hazardous weather outlook, Jul 19, 5:12 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
512 AM EDT THU JUL 19 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-200915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
512 AM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY WITH NUMEROUS
THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE
BEGINNING THIS AFTERNOON WITH THE THREAT CONTINUING THROUGH
THE OVERNIGHT HOURS. THE GREATEST THREAT FROM THESE STORMS WILL
BE STRONG DAMAGING WIND GUSTS AND FREQUENT CLOUD TO GROUND
LIGHTNING. LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 19, 2:10 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT THU JUL 19 2007

VAZ034-045-191915-
BEDFORD VA-CAMPBELL VA-
210 PM EDT THU JUL 19 2007

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES
SOUTHWEST OF GOODE...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...GOODE AT 215 PM EDT...FOREST
AND BOONSBORO AT 225 PM EDT...EVINGTON AT 230 PM EDT...TIMBERLAKE AT
235 PM EDT...AND LYNCHBURG CITY AT 245 PM EDT.

EXPECT WINDS GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS UP TO TWO
INCHES DURING THE NEXT 30 TO 60 MINUTES WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 19, 2:13 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT THU JUL 19 2007

VAZ018-019-WVZ044-191900-
CRAIG VA-MONROE WV-ALLEGHANY VA-
213 PM EDT THU JUL 19 2007

AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF PAINT BANK...OR OVER
MONCOVE LAKE STATE PARK...MOVING SOUTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...PAINT BANK AND SIMMONSVILLE
AT 220 PM EDT...POTTS CREEK AND CRAIG SPRINGS AT 225 PM
EDT...SINKING CREEK AT 230 PM EDT...AND NEW CASTLE AT 245 PM EDT.

EXPECT WIND GUSTS UP TO 40 MPH AND RAINFALL AMOUNTS OF ONE AND A
HALF TO TWO INCHES DURING THE NEXT 30 TO 60 MINUTES.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

AMS
Special weather statement, Jul 19, 2:22 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT THU JUL 19 2007

VAZ034-045-191830-
BEDFORD VA-CAMPBELL VA-
222 PM EDT THU JUL 19 2007

AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF BEDFORD CITY...OR ABOUT 4 MILES
SOUTHWEST OF GOODE...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...FOREST...TIMBERLAKE AT 230 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM...WINDS GUSTING TO 45 MPH AND SMALL HAIL WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:04 PM EDTSevere Thunderstorm WarningRNKAppomattox26 min
Jul 19, 3:16 PM EDTSevere Thunderstorm WarningRNKCharlotte29 min
Jul 19, 6:09 PM EDTSevere Thunderstorm WarningRNKBedford, City of Lynchburg51 min
Jul 19, 7:13 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg3 hr
Jul 19, 7:42 PM EDTSevere Thunderstorm WarningRNKBuckingham28 min
Jul 19, 3:09 PM EDTSevere Thunderstorm WarningRNKGreenbrier81 min
Jul 19, 4:36 PM EDTSevere Thunderstorm WarningRNKGreenbrier52 min
Jul 19, 7:52 PM EDTSevere Thunderstorm WarningRNKSummers38 min
Jul 19, 7:59 PM EDTSevere Thunderstorm WarningRNKMonroe36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.